- Trending Categories
- Data Structure
- Operating System
- MS Excel
- C Programming
- Social Studies
- Fashion Studies
- Legal Studies
- Selected Reading
- UPSC IAS Exams Notes
- Developer's Best Practices
- Questions and Answers
- Effective Resume Writing
- HR Interview Questions
- Computer Glossary
- Who is Who
Are Your Medications Causing Yeast Infections?
Side effects happen when you take a medicine that wasn't planned. Some drugs, especially those taken by women, can cause yeast infections. Yeast infections can cause vaginal irritation that lasts more than 24 hours, a vaginal odor, and a lumpy, white-to-yellow discharge that looks like cottage cheese.
Yeast infections are fungal infections, such as those in the vagina. Candida is a type of yeast that lives in your body and can cause yeast infections in your vaginal area. Candida is a type of yeast, a fungus in and of itself. When the amount of yeast in your body stays the same, you won't have any bad effects. But if yeast grows too much, it can cause an infection if the organism gets out of hand. Yeast infections cause changes in vaginal discharge, burning, itching, and redness on the outside of the vulva. Yeast infections are not spread through sexual contact, despite what most people think.
Asking your doctor if a yeast infection is a possible side effect of your medicines can lower your risk of getting one.
Can antibiotics cause yeast infections?
With antibiotics, dangerous germs in the human body can be killed. But by doing this, they kill good bacteria, which could make you more likely to get yeast.
Fungi are what cause yeast infections in the vagina. Vaginal yeast infections happen when the fungus Candida, normally found in the vaginal area, grows out of control. Yeast infections often cause itching and irritation in the vagina and vulva, the outer parts of the female genital area.
Read on to learn why this happens and what you can do to make it less likely to happen to you while taking antibiotics.
If a woman takes a birth control pill, her estrogen levels will go up, which could make her more likely to get a yeast infection. Women may be more likely to get vaginal yeast as estrogen levels rise. Some women may have more trouble with this yeast growth than others.
But yeast infections are much less likely to happen when you use modern birth control. Women who used older oral contraceptives with higher doses of estrogen that changed hormone levels were more likely to get yeast infections.
You should see a gynecologist or doctor if you have yeast infection symptoms. In addition to treating the yeast infection, your doctor may be able to switch you to a different type of oral contraception that won't cause yeast infections. It would help if you still took birth control pills despite having a yeast infection.
The best way to treat bacterial infections like sinusitis, strep throat, and others are with antibiotics that can only be bought with a doctor's prescription. Antibiotics kill the bacteria that cause infections but may also kill good bacteria and make yeast grow. Antibiotics often lead to yeast infections as a side effect.
Even antibiotics used to treat bacterial infections can cause yeast infections in the vaginal area by killing off the normal bacteria in the body that fight yeast and other fungal infections on their own.
You should see your doctor if you get a yeast infection while taking an antibiotic. Don't stop taking antibiotics unless your doctor tells you to. Don't wait too long and let your symptoms get worse. Tell your doctor if you've ever had yeast infections after taking a certain antibiotic.
Women who use steroids are more likely to get yeast infections. Steroids weaken the immune system and can't fight off sickness. If a woman takes steroids, which weaken her immune system, yeast may grow in her vagina.
Chemotherapy weakens a woman's immune system, making it harder to deal with yeast overgrowth.
What can I do to protect myself?
You may be more likely to get yeast infections after taking antibiotics, but there are things you can do to lower this risk.
Talk to your doctor
Talk to your doctor if you get yeast infections often or if you get them every time you take antibiotics. Along with your antibiotics, you may be given the antifungal drug fluconazole (Diflucan) to take by mouth.
Some doctors may suggest taking one tablet on the first day and then one tablet once a week for the rest of the antibiotics. Because of this, people who take antibiotics should try to stop the yeast from growing.
Take an antifungal medication that you can buy over the counter
When taking antibiotics, it's important to take steps to avoid yeast infections. One way to do this is to use an over-the-counter antifungal cream or suppository. Antifungal drugs can help stop the yeast from growing too much without good microbes.
Start taking your antifungal medicine as directed on the package to avoid getting a yeast infection while on antibiotics. Antifungals can be used at any point during a course of antibiotics.
Bring back your healthy bacteria
Antibiotics are made to kill both bad and good microorganisms in your body. Increasing the number of good bacteria in your gut could help you fix some damage.
This probiotic supplement may help your digestion because it has Lactobacillus in it. Eat some yogurt with live cultures and probiotics every day.
Eating yogurt can help bring back good bacteria, but putting it near the vaginal area may also help. To be safe, choose one with live, active cultures and no added sugars or flavors.
It can be used to stop vulval itching. You can also put yogurt in your vaginal canal with a tampon applicator with the tampon removed and yogurt put in its place.
Don't use antibiotics unnecessarily
Antibiotics should be avoided whenever possible, especially for treating ear infections and other mild illnesses. Antibiotics will only speed up the healing process by a day or two.
Before taking antibiotics, talk to your doctor about other treatment options.
If your doctor tells you to take them, you must do exactly as they say. If you don't do this, it can make it more likely that germs will become resistant to antibiotics, which would make these drugs useless against dangerous organisms.
Some people get yeast infections after taking antibiotics because these drugs also destroy the good bacteria that keep the vaginal tract free of yeast. Although taking antibiotics can increase your risk of yeast infections, you can take measures to mitigate this effect.
Kickstart Your Career
Get certified by completing the courseGet Started